Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 151, NWS Bismarck, ND

July 20, 20114 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2011, 5:43 AM CDT for 4 counties in North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2011, 5:43 AM CDT (10:43 UTC)
Expired
Jul 20, 2011, 6:45 AM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties McHenry County, ND, McLean County, ND, Sheridan County, ND, Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 5:25 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5088 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5088 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

610 
WUUS53 KBIS 201043
SVRBIS
NDC049-055-083-101-201145-
/O.NEW.KBIS.SV.W.0151.110720T1043Z-110720T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
543 AM CDT WED JUL 20 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  NORTHEASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 645 AM CDT

* AT 538 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER TO     
  PING PIG BALL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE    
  EXTENDING FROM SAWYER TO STRAWBERRY LAKE...AND MOVING EAST AT 30   
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  VELVA...VOLTAIRE...SIMCOE...BUTTE...BERGEN...KRUEGER LAKE...KIEF...
  KARLSRUHE...BALFOUR...DRAKE...GEORGE LAKE...ANAMOOSE AND MARTIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

THESE STORMS HAVE EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4832 10023 4803 10023 4802 10020 4785 10020
      4785 10008 4781 10007 4760 10089 4811 10120
      4836 10025
TIME...MOT...LOC 1043Z 248DEG 27KT 4806 10101 4772 10080
WIND...HAIL <50MPH 1.00IN

$$

HEINERT
2 follow-up statements
945 
WWUS53 KBIS 201103
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
603 AM CDT WED JUL 20 2011

NDC101-201113-
/O.CAN.KBIS.SV.W.0151.000000T0000Z-110720T1145Z/
WARD ND-
603 AM CDT WED JUL 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARD COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4833 10023 4805 10024 4802 10020 4785 10020
      4785 10009 4781 10007 4769 10056 4775 10075
      4793 10098 4802 10097 4803 10102 4816 10102
      4836 10026
TIME...MOT...LOC 1103Z 248DEG 27KT 4812 10080 4778 10059

$$

NDC049-055-083-201145-
/O.CON.KBIS.SV.W.0151.000000T0000Z-110720T1145Z/
MCHENRY ND-MCLEAN ND-SHERIDAN ND-
603 AM CDT WED JUL 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
SHERIDAN...NORTHEASTERN MCLEAN AND SOUTHERN MCHENRY COUNTIES UNTIL
645 AM CDT...

AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SIMCOE TO 5
MILES SOUTHEAST OF BUTTE...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  BERGEN...KRUEGER LAKE...KIEF...BALFOUR...KARLSRUHE...DRAKE...GEORGE
  LAKE...ANAMOOSE AND MARTIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4833 10023 4805 10024 4802 10020 4785 10020
      4785 10009 4781 10007 4769 10056 4775 10075
      4793 10098 4802 10097 4803 10102 4816 10102
      4836 10026
TIME...MOT...LOC 1103Z 248DEG 27KT 4812 10080 4778 10059
WIND...HAIL <50MPH 1.00IN

$$

HEINERT
122 
WWUS53 KBIS 201109
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
609 AM CDT WED JUL 20 2011

NDC049-055-083-201145-
/O.CON.KBIS.SV.W.0151.000000T0000Z-110720T1145Z/
MCHENRY ND-MCLEAN ND-SHERIDAN ND-
609 AM CDT WED JUL 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
SHERIDAN...NORTHEASTERN MCLEAN AND SOUTHERN MCHENRY COUNTIES UNTIL
645 AM CDT...

AT 606 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF KARLSRUHE TO
KRUEGER LAKE...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  BALFOUR...KARLSRUHE...DRAKE...GEORGE LAKE...ANAMOOSE AND MARTIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING STRONG WINDS UP TO 60 MPH. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4833 10023 4803 10023 4802 10020 4785 10020
      4785 10009 4781 10007 4776 10058 4777 10075
      4795 10089 4804 10091 4808 10096 4817 10099
      4836 10026
TIME...MOT...LOC 1109Z 248DEG 27KT 4815 10069 4781 10048
WIND...HAIL 60MPH 1.00IN

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:33 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 20, 3:33 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
333 AM CDT WED JUL 20 2011

.SHORT TERM...TODAY THROUGH THURSDAY AFTERNOON...

FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE A THREAT FOR
STRONG TO SEVERE STORMS THROUGH THE MORNING HOURS...STRONG WINDS
WEST AND PORTIONS OF THE CENTRAL TODAY...AND AN END TO THE HEAT
AND HUMIDITY FOR ALL LOCATION BY LATER THIS AFTERNOON. USED A
MODEL BLEND WITH GUIDANCE IN OVERALL DECENT AGREEMENT.

CURRENTLY...STRONG UPPER LEVEL RIDGE REMAINS CENTERED OVER THE
CENTRAL PLAINS/MISSOURI VALLEY REGION. THE RIDGE AXIS CONTINUES TO
SHIFT EAST OF THE NORTHERN PLAINS WITH THE APPROACH OF A STRONG
UPPER LEVEL TROUGH AND ITS ASSOCIATED SFC COLD FRONT NOW MOVING
ACROSS THE LEE OF THE MONTANA ROCKIES. SOUTHWESTERLY FLOW ALOFT
THUS REMAINS AHEAD OF THE TROUGH OVER NORTH DAKOTA. EMBEDDED LEAD
S/WV IMPULSES CONTINUE TO EJECT NORTHEASTWARD OVER THE
REGION...TRIGGERING SCATTERED THUNDERSTORMS. GIVEN THE ENORMOUS
AMOUNT OF INSTABILITY STILL PRESENT...WILL MAINTAIN MENTIONING
POSSIBLE SEVERE WEATHER THROUGH THIS MORNING. STILL MUGGY BUT WELL
BELOW ADVISORY CRITERIA. WITH THE COLD FRONT EXPECTED TO SWEEP
ACROSS THE REGION TODAY...PROJECTED HI VALUES WILL REMAIN WELL
BELOW WARNING OR ADVISORY NUMBERS TODAY SO WILL EXPIRE THE HEAT
HEADLINES WITH THIS MORNINGS FORECAST PACKAGE.

MUCH NEEDED RELIEF FROM THE HEAT AND HUMIDITY ARRIVES THIS MORNING
AND AFTERNOON AS THE SFC COLD FRONT NOW OVER MT MOVES QUICKLY FROM
WEST TO EAST ACROSS NORTH DAKOTA. MUCH COOLER AND DRIER AIR WITH
SFC DEWPOINT TEMPS FROM THE MID 50S DOWN TO THE MID 40S WILL
OVERSPREAD ALL OF WEST AND CENTRAL ND BY LATE THIS AFTERNOON. AT
THIS TIME THE COLD FRONT IS FORECAST TO BE THROUGH WESTERN ND
AROUND SUNRISE...THEN THROUGH MY EASTERN COUNTIES BY NOON. STRONG
WEST-NORTHWESTERLY WINDS BEHIND THE FRONT WILL ALSO CONTRIBUTE TO
MIXING DOWN DRIER AIR ALOFT AND SCOURING OUT THE RICH MOISTURE
WHICH HAS PLAGUED THE LOCAL AREA FOR SEVERAL DAYS. MAINTAINED
SIGNIFICANT CHANGES TO THE DEWPOINT AND RELATIVE HUMIDITY
FORECASTS WITH GREAT MODEL AGREEMENT. WIND MAGNITUDES STILL LOOK
ADVISORY CRITERIA...WITH THE STRONGER WINDS ACROSS THE WEST.

NORMALLY SUCH A STRONG COLD FRONT WITH THE DEGREE OF WINDS AND
DRY AIR WOULD ELEVATE FIRE WEATHER CONCERNS GREATLY. HOWEVER...DUE
TO THE HIGH PERCENT GREEN VALUES ACROSS THE WEST AND CENTRAL THE
IMPACTS WILL BE MINIMIZED AND SHOULD NOT CONTRIBUTE TO AN INCREASE
IN FIRE WEATHER HAZARDS.

CHANCES FOR PRECIP/THUNDERSTORMS GREATLY DIMINISH BY THIS
AFTERNOON THANKS TO THE STRONG DRY AIR ADVECTION AND AS ALL
FORCING ASSOCIATED WITH THE UPPER TROUGH MIGRATES WELL TO OUR
NORTH INTO SOUTH CENTRAL CANADA.

DRY AND RELATIVELY COOL CONDITIONS WILL CONTINUE TONIGHT INTO
THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...

WEAK UPPER RIDGING THURSDAY NIGHT IS EXPECTED TO TRANSITION TO
SOUTHWEST FLOW ON FRIDAY...WITH INCREASED CHANCES FOR SHOWERS AND
THUNDERSTORMS AND ATTENDANT SEVERE WEATHER/HEAVY RAIN THREATS.
DESPITE SOME LINGERING TIMING DIFFERENCES...THE MODEL/ENSEMBLE
CONSENSUS FAVORS FRIDAY AFTERNOON AND NIGHT AS THE PRIME PERIOD FOR
ACTIVE WEATHER. BY SUNDAY...A BROAD UPPER RIDGE WILL LIKELY BE IN
PLACE ACROSS THE REGION...THEN BACK TO SOUTHWEST FLOW LATE MONDAY
INTO TUESDAY. WILL KEEP THE LATER PERIODS DRY FOR NOW...BUT POPS MAY
BE NEEDED EVENTUALLY. TEMPERATURES WILL REMAIN MAINLY IN THE
80S...WITH DEWPOINTS GENERALLY IN THE 50S AND 60S...WARM AND
MUGGY...BUT NOTHING LIKE THE PAST FEW DAYS.

&&

.AVIATION...

EXPECT IFR TO MVFR VSBYS AND CIGS AGAIN THIS MORNING...MAINLY
AFFECTING KMOT/KBIS/KJMS. SHOWERS AND ISOLD THUNDERSTORMS ARE
EXPANDING IN COVERAGE ACROSS THE SOUTHWEST...WITH TRENDS SUPPORTING
A MORE PROMINENT MENTION OF THUNDER IN KDIK TAF. A COLD FRONT WILL
SWEEP THROUGH THE FORECAST AREA TODAY...WITH DRIER AIR AND A STRONG
W/NW WIND BY LATE MORNING THROUGH THE AFTERNOON...ESPECIALLY AT
KISN/KDIK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 8 PM CDT
/7 PM MDT/ THIS EVENING FOR NDZ001>003-009>011-017>021-031>035-
040>046.

&&

SHORT TERM...NH
LONG TERM/AVIATION...RK
Hazardous weather outlook, Jul 20, 3:37 AM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
337 AM CDT WED JUL 20 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
337 AM CDT WED JUL 20 2011 /237 AM MDT WED JUL 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS WEST AND
CENTRAL NORTH DAKOTA. A FEW STORMS MAY BECOME STRONG TO SEVERE.

VERY WINDY CONDITIONS WILL DEVELOP WEDNESDAY MORNING AND AFTERNOON
AS A STRONG COLD FRONT PUSHES FROM WEST TO EAST ACROSS THE STATE.
A WIND ADVISORY IS IN EFFECT FOR AREAS ALONG AND WEST OF HIGHWAY
83 AS A RESULT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS ARE FORECAST THURSDAY NIGHT THROUGH
SATURDAY. STRONG TO SEVERE STORMS WILL REMAIN A THREAT DURING THIS
PERIOD. AT THIS TIME...THE BEST CHANCE FOR WIDESPREAD SEVERE
STORMS WILL BE FRIDAY THROUGH SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND
HEAVY RAIN REPORTS.

HEINERT

In the hours before

Special weather statement, Jul 20, 3:47 AM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
347 AM CDT WED JUL 20 2011

NDZ010-011-017-018-021-200945-
DUNN-MCKENZIE-MCLEAN-MOUNTRAIL-WARD-
347 AM CDT WED JUL 20 2011

...SPECIAL WEATHER STATEMENT...

AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL DUNN COUNTY...MOVING NORTHEAST
AT 40 MPH.

NICKEL SIZE HAIL...AND WINDS GREATER THAN 40 MPH ARE POSSIBLE WITH
THIS STORM. EXPECT A BRIEF PERIOD OF HEAVY RAIN...WITH A QUICK
QUARTER TO HALF INCH POSSIBLE.

* THE THUNDERSTORM WILL BE NEAR...
  SKUNK CREEK BAY RECREATION AREA BY 305 AM MDT...
  POUCH POINT RECREATION AREA BY 410 AM CDT...
  PARSHALL BAY RECREATION AREA BY 420 AM CDT...
  PARSHALL BY 430 AM CDT...
  PLAZA BY 440 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KINNEY

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:42 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope39 min
Jul 19, 10:57 PM CDTAreal Flood AdvisoryBISBillings, Golden Valley, Slope18 hr
Jul 20, 5:02 AM CDTSevere Thunderstorm WarningBISMcLean, Ward58 min
Jul 20, 6:22 AM CDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan, Wells53 min
Jul 20, 6:34 AM CDTTornado WarningBISPierce26 min
Jul 20, 7:05 AM CDTSevere Thunderstorm WarningBISPierce, Rolette40 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.